I've been put on topamax 25 mg by my doctor for migraine prevention and after reading the side affects im a bit wary of taking it can anyone put my mind at rest on this
I have been taking Topamax for a few months with only two bothersome side effects. Initially I was frustrated by being unable to call forth many vocabulary words and had to substitute simpler word choices. My short term memory is not good at the moment either. I find the drug's benefits outweigh these issues, which are only annoyances at this point-Nothing threatening my health.
I take 100mg daily for migraine prevention. It has taken me from 2-3 weekly to 1-2 monthly. That is a major improvement in lifestyle.
The side effects are manageable for me. I did refuse an increase to 150mg daily because of the 'tip-of-your-tounge' side-effect. I can't stand not being able to find a word that I already know.
The tingling is of little issue after being on it for so many years. I can't say the last time I noticed it. Also, at only 25mg, I don't think you have much to worry about on the side effect side at all.
Everyone is different, so all of this is just my opinion.
I have been on it for well over a year. I started out at 75mg & am now up to 200mg. Side effects can be tough at first, especially the numbness & tingling in your hands & feet. I used to make my husband constantly rub my feet. It does go away after a short time though & as I increased dosage, it didn't seem to be a problem. Since on it, I've dropped about 25 pounds. I definitely don't have the appetite I used to. It helped me tremendously for my migraines until the past few months. Unfortunately for me, my migraines have taken a turn for the worse(all though I do think it's weather related. We have had tons of rain & thunderstorms here in the NorthEast). I am now up to 200mg a day and I have to tell you, my memory is definitely foggy & at times when I am speaking, I will say words incorrectly.
I apologize for being so long winded with this, but I just want to give you my experience. If you can get control of your migraines at a dosage of under 125-150mg a day, I think you'll find it's a pretty effective medication. Again, everyone is different, but for me I've definitely had brain "fogginess" since being on the higher dosage.
It differs for everyone of course but I've been on a lot of different preventatives and Topamax is the only one that works at controlling my migraines. I went from 3-4 a week to 3-4 a month on 200 mg a day. I've been on it for many years and you just get used to the side effects because the benefits far outweigh the costs.
I have trouble with my memory, diarrhea, acid reflux, trouble with word recall, and I have no sense of hunger. I'm actually having trouble remembering what I'm wanting to write right now! Lol But I'll take these side effects over days of pain and nausea any day!
So my main point I'm trying to make is it all depends on what you're willing to put up with. If you are someone who gets a lot of migraines on a weekly basis I would suggest seeing how it affects you because really the side effects aren't ones that go away over time. If you have less frequent migraines, say a few a month, you might discuss with your doctor another medicine. Trust me there are a ton of them out there that they can try you on for migraine prevention, Topamax has just proven to work well and if you are overweight in any way it's the first one a doctor will try.
Good luck on your road to headache freedom. :-)
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Is it fairly normal for a doctor to put a person on three different prescriptions to treat migraine?
Posted 24 Jul 2010 • 7 answers
Posted 14 Feb 2012 • 1 answer
Posted 22 Dec 2014 • 2 answers
Posted 13 Oct 2015 • 1 answer
Posted 27 Sep 2016 • 1 answer